Kansas, 2011

Hail and Damaging Wind in Kansas, May 11, 2011

May 11, 2011 · NWS GID · 4 events in 2 counties and zones

Although the bulk of severe weather focused to the north across South Central Nebraska on this Wednesday afternoon, parts of North Central Kansas got in on some of the early action, mainly during the noon hour. This occurred as a nearly solid line of strong to severe thunderstorms oriented in a west-northwest to east-southeast fashion lifted north across the area, with the greatest impacts…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Although the bulk of severe weather focused to the north across South Central Nebraska on this Wednesday afternoon, parts of North Central Kansas got in on some of the early action, mainly during the noon hour. This occurred as a nearly solid line of strong to severe thunderstorms oriented in a west-northwest to east-southeast fashion lifted north across the area, with the greatest impacts across Mitchell and Jewell Counties. Reports from these counties included estimated wind gusts to 60 MPH and hail up to quarter size. This line of storms first entered the area late in the morning, gradually gaining strength as it moved north out of southwest and central Kansas.

The primary driving force for severe weather was a powerful, negatively tilted mid and upper level low pressure system centered over Colorado. At the surface, a fairly well-defined quasi-stationary front extended across the region from southeast Colorado to east-central Nebraska, with a few areas of low pressure along it. This surface front marked a sharp division in instability, with mid-day mixed-layer CAPE values across eastern portions of North Central Kansas into the 1500-2000 J/kg range. Deep layer vertical wind shear on the order of 30-40 knots was also present, making the environment conducive to severe storm development.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 11, 10:12 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, May 11, 10:12 AM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1112 AM CDT WED MAY 11 2011

.DISCUSSION...UPDATED THE FORECAST THIS MORNING TO ACCOUNT FOR A
DIFFERENT ORIENTATION OF THE SURFACE FRONT TO MORE OF A NORTHEAST
TO SOUTHWEST DIRECTION. THIS FRONT WILL SLOWLY ROTATE TO THE WEST
AS THE SURFACE LOW PULLS TO THE EAST OUT OF COLORADO INTO KANSAS.
THE FIRST MAJOR WAVE OF STORMS IS MOVING UP THROUGH KANSAS AND
WILL PROBABLY BE IN THE EXTREME SOUTHERN CWA JUST BEFORE NOON.

&&

.AVIATION...UPDATED THE FORECAST TO ACCOUNT FOR LOWER STRATUS
HANGING AROUND NORTH OF A SURFACE FRONT. ALSO...WIND HAS A MORE
EAST COMPONENT THAN THE ORIGINAL FORECAST.

&&

.PREV DISCUSSION... /ISSUED 546 AM CDT WED MAY 11 2011/

AVIATION...12Z KGRI TAF. THERE HAVE BEEN A FEW THUNDERSTORMS TO
THE NORTH OF KGRI EARLY THIS MORNING...BUT EXPECT THAT MOST OF THESE
SHOULD REMAIN NORTH OF THE AIRPORT. THE BETTER CHANCES FOR
THUNDERSTORMS WILL COME INTO THE AREA BY MID AFTERNOON THANKS TO A
WARM FRONT THAT WILL BE NEAR BY. WILL CONTINUE TO SHOW A
PROB30 FOR THUNDERSTORMS IN THE AFTERNOON AND EVENING AND IT IS
DIFFICULT TO PINPOINT WHEN EXACTLY THESE THUNDERSTORMS WILL MOVE
THROUGH. CLOUDS WILL BE CHALLENGING TO FORECAST TODAY AND COULD
SEE MVFR CEILINGS FOR MUCH OF THE MORNING. WINDS WILL ALSO BE
TRICKY WITH THE FRONTAL BOUNDARY VERY NEAR KGRI. BELIEVE THAT THE
FRONT WILL TRACK SOUTH OF KGRI EARLY THIS MORNING AND THEN WASH
OUT AND SLIP BACK TO THE NORTH OF KGRI BY AFTERNOON. THIS WILL
TURN THE WINDS TO A MORE NORTH NORTHEAST DIRECTION EARLY THIS
MORNING AND THEN TRANSITION BACK TO SOUTHEASTERLY ONCE THE FRONT
HEADS BACK NORTH OF KGRI.

PREV DISCUSSION... /ISSUED 326 AM CDT WED MAY 11 2011/

DISCUSSION...MAIN FORECAST CONCERN WILL BE CHANCES FOR SHOWERS AND
THUNDERSTORMS THROUGH FRIDAY.

THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHEAST NEBRASKA AND WESTERN
NEBRASKA. BOTH OF THESE AREAS OF THUNDERSTORMS ARE GENERALLY ALONG
OR TO THE NORTH OF A WARM FRONT STRETCHING FROM THE SURFACE LOW IN
SOUTHEAST COLORADO TO NORTHERN IOWA.

THERE REMAINS A FEW DIFFERENCES BETWEEN THE MODELS THOUGH THEY ARE
FAIRLY MINOR. THE MAIN DIFFERENCE IS THAT THE GFS IS FURTHER NORTH
WITH THE SYSTEM THAT WILL BE AFFECTING THE AREA. EVEN WITH THIS
DIFFERENCE...THE END RESULT WILL BE SIMILAR. AN UPPER LEVEL LOW WILL
MOVE INTO THE CENTRAL PLAINS TODAY AND CONTINUE TO MOVE THROUGH THE
AREA THROUGH FRIDAY. AS THE UPPER LOW MOVES THROUGH...A SURFACE LOW
WILL MOVE THROUGH KANSAS. A WARM FRONT WILL EXTEND TO THE EAST OR
NORTHEAST FROM THE LOW WITH A DRY LINE TO THE SOUTH.

THIS MORNING THERE WILL BE A POSSIBILITY OF SOME THUNDERSTORMS
ACROSS THE AREA...BUT THESE SHOULD BE ALONG AND TO THE NORTH OF THE
WARM FRONT IN SOME WARM/MOIST ADVECTION OVER THE WARM FRONT. BY
AFTERNOON THE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE WARM
FRONT NEAR THE SURFACE LOW AS ENERGY FROM THE UPPER LOW MOVES INTO
THE AREA. THUNDERSTORMS WILL SPREAD ACROSS THE AREA THIS AFTERNOON
AND INTO THE EVENING. THE BEST CHANCE FOR SEVERE WEATHER WILL BE IN
THE SOUTH AND EASTERN PARTS OF THE FORECAST AREA NEAR THE WARM
FRONT. DURING THE EVENING THE WARM FRONT LIFTS A LITTLE TO THE NORTH
AND THE THUNDERSTORM CHANCES WILL BE BETTER FURTHER NORTH. BY LATE
TONIGHT THE MUCAPE DIMINISHES AND THUNDERSTORMS WILL BECOME MORE
ISOLATED. THURSDAY MORNING THERE IS A DRY SLOT THAT MOVES ACROSS THE
EASTERN PART OF THE AREA...BUT THERE COULD BE A FEW SHOWERS. AS THE
UPPER LOW MOVES TO THE EAST THURSDAY AFTERNOON AND EVENING THE
CHANCES FOR SHOWERS AND ISOLATED THUNDERSTORMS MOVE BACK INTO THE
AREA WITH A LITTLE BIT OF WRAP AROUND PRECIPITATION. FINALLY ON
FRIDAY THE UPPER LOW MOVES TO THE EAST AND PRECIPITATION SHOULD
GRADUALLY MOVE OUT OF THE AREA. MADE FEW CHANGES TO SATURDAY AND
BEYOND.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

UPDATES...HEINLEIN
Hazardous weather outlook, May 11, 4:06 AM CST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
506 AM CDT WED MAY 11 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
121200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
506 AM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK AREA TODAY AND
TONIGHT. SEVERE THUNDERSTORMS ARE EXPECTED MAINLY THIS AFTERNOON
AND EVENING. HAIL TO THE SIZE OF GOLF BALLS AND THUNDERSTORM WIND
GUSTS TO 60 MPH WILL BE THE PRIMARY THREATS. ISOLATED TORNADOES
ARE ALSO POSSIBLE THIS AFTERNOON AND EVENING FOR PORTIONS OF NORTH
CENTRAL KANSAS SOUTH OF A LINE FROM PHILLIPSBURG TO BELOIT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, May 11, 7:52 AM CST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
852 AM CDT WED MAY 11 2011

NEZ064-111430-
YORK NE-
852 AM CDT WED MAY 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR YORK COUNTY UNTIL 930 AM CDT...

AT 848 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HENDERSON...OR 9 MILES SOUTHWEST OF YORK...
MOVING NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  YORK...
  BRADSHAW...
  BENEDICT...
  THAYER...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 342 AND 356.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4070 9760 4070 9782 4104 9783 4104 9743
TIME...MOT...LOC 1352Z 188DEG 13KT 4080 9773

BRYANT
Special weather statement, May 11, 10:46 AM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1146 AM CDT WED MAY 11 2011

KSZ018-019-111715-
MITCHELL KS-OSBORNE KS-
1146 AM CDT WED MAY 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR MITCHELL AND EASTERN OSBORNE
COUNTIES UNTIL 1215 PM CDT...

AT 1140 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR LUCAS...OR 38 MILES SOUTHWEST OF BELOIT...
MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BELOIT...
  HUNTER...
  OSBORNE...
  TIPTON...
  VICTOR...
  GLEN ELDER...
  CAWKER CITY...
  DOWNS...
  PORTIS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3913 9875 3957 9877 3955 9797 3922 9800
      3921 9848 3913 9849
TIME...MOT...LOC 1646Z 214DEG 35KT 3913 9857

BRYANT
Special weather statement, May 11, 11:07 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1207 PM CDT WED MAY 11 2011

KSZ007-111730-
JEWELL KS-
1207 PM CDT WED MAY 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR JEWELL COUNTY UNTIL 1230 PM
CDT...

AT 1204 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR FORMOSO...OR 25 MILES NORTH OF BELOIT...
MOVING NORTH AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LOVEWELL STATE PARK...
  WEBBER...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3957 9850 4000 9847 3999 9793 3957 9793
TIME...MOT...LOC 1707Z 196DEG 17KT 3983 9802

BRYANT
Special weather statement, May 11, 11:09 AM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1209 PM CDT WED MAY 11 2011

KSZ006-111745-
SMITH KS-
1209 PM CDT WED MAY 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SMITH COUNTY UNTIL 1245
PM CDT...

AT 1204 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR GAYLORD...OR 26 MILES EAST OF
PHILLIPSBURG...MOVING NORTH AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CEDAR...
  ATHOL...
  SMITH CENTER...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3999 9904 4000 9872 3958 9875 3960 9899
TIME...MOT...LOC 1709Z 178DEG 18KT 3965 9886

FAY

The radar

The Grand Island radar (KUEX), 107 km away, was scanning. The volume nearest the first event began at 17:13 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mitchell

When
May 11, 11:15 AM CST
Where
Mitchell County, 5.55 mi S of Beloit
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.390, -98.110

Wind gust was estimated at 60 mph.

Hail, Jewell

When
May 11, 11:23 AM CST
Where
Jewell County, Randall
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.630, -98.050

Hail, Jewell

When
May 11, 11:27 AM CST
Where
Jewell County, Formoso
Measured
0.88 in hail
Reported by
Public
Coordinates
39.780, -98.000

Hail, Jewell

When
May 11, 11:51 AM CST
Where
Jewell County, 2.76 mi N of Randall
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.670, -98.050

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298333, 298334, 298335, 298336.